Alert archive / Nevada / Special Weather Statements in 2012
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 9, 2012, 4:27 PM PDT for Mineral County, Nevada. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2012, 4:27 PM PDT (23:27 UTC)
- Expired
- Aug 9, 2012, 5:00 PM PDT
- In force
- 33 min
- Issued by
- NWS Reno, NV
County Mineral County, NV
The radar
The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3281 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
506
WWUS85 KREV 092327
SPSREV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
427 PM PDT THU AUG 9 2012
NVZ001-100000-
MINERAL AND SOUTHERN LYON COUNTIES-
427 PM PDT THU AUG 9 2012
...STRONG THUNDERSTORMS MOVING ACROSS MINERAL COUNTY...
AT 418 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS OVER MINERAL COUNTY FROM 10 MILES SOUTHWEST OF
WALKER LAKE TO HAWTHORNE TO 12 MILES SOUTH OF MINA. THESE STORMS
WERE MOVING NORTHEAST AT 10 MPH.
FREQUENT DEADLY LIGHTNING...MODERATE TO BRIEFLY HEAVY RAIN...SMALL
PEA SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THESE
STORMS.
* LOCATIONS AFFECTED INCLUDE...HIGHWAY 95 BETWEEN SCHURZ AND TONOPAH
JUNCTION...INCLUDING HAWTHORNE...LUNING...MINA AND WALKER LAKE.
DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.
IF ON OR NEAR WALKER LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE
DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE
HEIGHTS WHICH MAY CAPSIZE SMALL BOATS.
&&
LAT...LON 3891 11876 3881 11839 3840 11787 3803 11825
3843 11870 3857 11894
TIME...MOT...LOC 2324Z 218DEG 11KT 3861 11886 3850 11863
3824 11817
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:51 PM PDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 9, 2:51 PM PDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 251 PM PDT THU AUG 9 2012 .SHORT TERM... LARGE AREA OF HIGH PRESSURE CENTERED OVER THE FOUR CORNERS REGION WILL CONTINUE TO DOMINATE THE WEATHER PATTERN WITH TEMPERATURES REMAINING NEAR RECORD HIGHS THROUGH THE WEEKEND. WIDESPREAD TRIPLE DIGIT HEAT CAN BE EXPECTED IN WESTERN NEVADA VALLEYS BELOW 5000 FEET WITH 80S AND 90S IN THE SIERRA. HAVE DECREASED HIGH TEMPERATURES SLIGHTLY AND RAISED OVERNIGHT LOWS WITH EXPECTED CLOUDS AND THUNDERSTORM DEVELOPMENT. MOISTURE WORKING INTO THE AREA OF HIGH PRESSURE IS BRINGING ISOLATED THUNDERSTORMS ONCE AGAIN THIS AFTERNOON AND EARLY EVENING, MAINLY SOUTH OF HIGHWAY 50, BUT POTENTIALLY WORKING AS FAR NORTH AS THE PINE NUT RANGE. THE STORMS HAVE ELEVATED BASES AND THE LOW LEVELS OF THE ATMOSPHERE REMAIN QUITE DRY, WHICH COULD LEAD TO NEW FIRE STARTS. THERE HAVE BEEN REPORTS OF WETTING RAIN UNDERNEATH THE THUNDERSTORM CORES, BUT STRIKES ALONG THE OUTER PERIPHERY WILL BE THE CONCERN. THERE IS A CHANCE THAT STORMS WILL CONTINUE OVERNIGHT, TRANSITIONING NORTH AND EAST INTO PERSHING, CHURCHILL, AND MINERAL COUNTIES. THE FAVORABLE RIGHT ENTRANCE REGION OF THE JET WILL HELP PROVIDE LIFT, WHICH WILL COMBINE WITH AN UPPER LEVEL WAVE MOVING THROUGH THE FLOW. INSTABILITY IS LIMITED, BUT ELEVATED CONVECTION IS A DEFINITE POSSIBILITY, SO HAVE KEPT THE SLIGHT CHANCE FOR THUNDERSTORMS IN THE FORECAST. THESE STORMS WILL BE FASTER MOVING DUE TO THE JET SUPPORT AND WILL BE PREDOMINATELY DRY, BUT LOW END ISOLATED IN COVERAGE. AS MOISTURE CONTINUES TO BE ADVECTED INTO THE REGION, THUNDERSTORM CHANCES AND COVERAGE WILL INCREASE HEADING INTO THE WEEKEND. HAVE EXPANDED THUNDERSTORM COVERAGE WESTWARD SATURDAY AFTERNOON, BRINGING CHANCES INTO THE TAHOE BASIN. DECENT INSTABILITY IS PRESENT AND STORMS WILL HAVE A CHANCE TO DEVELOP BEFORE THE LATE AFTERNOON WESTERLIES PUSH STORMS INTO WESTERN NEVADA. SUNDAY LOOKS TO BE THE MOST ACTIVE DAY WITH A SHORTWAVE BRINGING A PUSH OF MOISTURE INTO THE REGION COMBINING WITH NEAR RECORD HIGH TEMPERATURES. THIS BRINGS PW VALUES BETWEEN 0.75 AND 1.25 INCHES ACROSS THE REGION, WHICH WILL MAKE MOST ALL THUNDERSTORMS WET, LESSENING CONCERNS FOR ADDITIONAL FIRE STARTS. HAVE EXPANDED THUNDERSTORM COVERAGE ACROSS THE AREA AND ADDED MENTION OF SHOWERS TO THE FORECAST WITH SCATTERED STORMS SOUTH OF HIGHWAY 50 AND ISOLATED STORMS AS FAR NORTH AS GERLACH. DF .LONG TERM...MONDAY THROUGH THURSDAY... THUNDERSTORM THREAT SHOULD CONTINUE THROUGH MONDAY AND TUESDAY AS MEDIUM RANGE GUIDANCE TRACKS A WEAK UPPER LOW SLOWLY SOUTHWARD ALONG THE CA COAST. IF THIS LOW REMAINS CLOSER TO THE COAST AS INDICATED BY THE GFS AND MOST OF THE ENSEMBLE DATA, IT WOULD PULL DEEPER MOISTURE NORTH ACROSS ERN CA-WRN NV WITH INCREASING INSTABILITY AND FORCING. PRECIPITABLE WATER VALUES ON THE GFS INCREASE TO OVER 1 INCH FOR W-CNTRL NV NEAR AND EAST OF HIGHWAY 95, AND BETWEEN 0.75 AND 1 INCH FOR REST OF REGION SOUTH OF SUSANVILLE AND GERLACH. THE 12Z ECMWF DIVERGED SIGNIFICANTLY FROM ITS 00Z RUN, WITH THE LOW FARTHER OFF THE COAST LEADING TO WEAKER DYNAMICS BUT STILL SOME INSTABILITY. PREVIOUSLY THE ECMWF WAS CLOSER TO THE GFS WITH DEFORMATION ZONE OVER RENO-TAHOE SOUTHWARD TO MONO AND MINERAL COUNTIES. BECAUSE THE 12Z ECMWF SHOWED SUCH A WIDE CHANGE FROM ITS PREVIOUS RUN, IT WAS GIVEN LITTLE WEIGHT IN THIS FORECAST. OVERALL CONFIDENCE FOR THUNDER IS INCREASING FOR BOTH MONDAY AND TUESDAY, WITH SOME STORMS POSSIBLY HANGING ON THROUGH MONDAY NIGHT AND TUESDAY NIGHT MAINLY SOUTH OF HIGHWAY 50. WHILE LIGHTNING INDUCED FIRE STARTS ARE ALWAYS A CONCERN WITH INCREASING MONSOON MOISTURE, LOCALLY HEAVY RAINFALL IS MORE LIKELY TO BE THE PRIMARY IMPACT FROM MOST STORMS. IN ADDITION, THIS INCREASE IN MOISTURE AND CLOUD COVERAGE WOULD NARROW THE DIURNAL TEMPERATURE RANGE BY A FEW DEGREES WITH DAYTIME HIGHS MAINLY IN THE 90S AND MIN TEMPS IN THE 60S FOR MOST LOWER ELEVATIONS. LATER NEXT WEEK UNCERTAINTY INCREASES WITH THE WEATHER PATTERN OVER THE WESTERN US. THE GENERAL IDEA THAT WILL BE CARRIED OVER IN THE FORECAST WILL BE THE DEPARTURE OF THE UPPER LOW NEAR THE CA COAST TO THE SOUTH OR FARTHER OFFSHORE, AND A FLATTENING OF THE RIDGE OVER THE WESTERN US AS TROUGH REACHES THE NORTHWEST US. THIS WOULD LEAD TO A GRADUAL DECREASE IN THUNDERSTORM POTENTIAL AND CLOUD COVERAGE FROM NORTH TO SOUTH, WITH ONLY A SMALL POCKET OF THUNDER LEFT IN PARTS OF MINERAL AND MONO COUNTIES BY THURSDAY. IN ADDITION, WEST WINDS INCREASE BY THURSDAY AFTERNOON WITH POSSIBLE GUSTS TO 30 MPH. HOWEVER, THIS IS SUBJECT TO CHANGE BECAUSE THE 00Z ECMWF, 12Z ECMWF AND GFS GUIDANCE DATA ALL SERVED UP DIFFERENT SCENARIOS FOR LATER NEXT WEEK. THE 00Z ECMWF PRESENTED THE FLAT RIDGE WHICH WAS GENERALLY INDICATED IN THE ONGOING FORECAST, THE GFS HUNG ON TO MONSOON MOISTURE FOR WEST CENTRAL NV SOUTH TO MONO COUNTY ALL THE WAY THROUGH THURSDAY. MEANWHILE, THE 12Z ECMWF REBUILT THE RIDGE OVER CA-NV WHICH WOULD LEAD TO ANOTHER ROUND OF 100+ DEGREE MAX TEMPS FOR THE LOWER ELEVATIONS. AS MENTIONED ABOVE, THE 12Z ECMWF WAS NOT FACTORED IN VERY MUCH DUE TO ITS LACK OF CONSISTENCY WITH ITS PREVIOUS RUN. MJD && .AVIATION... VFR CONDITIONS FOR ALL TERMINALS WITH LATE DAY BREEZES 20-25 KT TODAY AND FRIDAY. FOR KMMH, IF ANY CONVECTIVE CELLS FORM CLOSE ENOUGH TO THE TERMINAL SOME STRONGER GUSTS WITH VARIABLE DIRECTIONS WOULD OCCUR. CURRENTLY THE POTENTIAL FOR THUNDER OCCURRING WITHIN 10 SM OF KMMH IS NOT QUITE HIGH ENOUGH TO INCLUDE A VCTS MENTION. TSTMS ARE NOT EXPECTED TO AFFECT KRNO-KTVL-KTRK THRU FRIDAY. ISOLD TSTMS ARE POSSIBLE OVERNIGHT INTO FRI MORNING FOR W-CNTRL NV BUT ARE UNLIKELY TO AFFECT ANY OF THE TERMINAL LOCATIONS. MJD && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 9, 4:27 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
427 PM PDT THU AUG 9 2012
NVZ001-100000-
MINERAL AND SOUTHERN LYON COUNTIES-
427 PM PDT THU AUG 9 2012
...STRONG THUNDERSTORMS MOVING ACROSS MINERAL COUNTY...
AT 418 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS OVER MINERAL COUNTY FROM 10 MILES SOUTHWEST OF
WALKER LAKE TO HAWTHORNE TO 12 MILES SOUTH OF MINA. THESE STORMS
WERE MOVING NORTHEAST AT 10 MPH.
FREQUENT DEADLY LIGHTNING...MODERATE TO BRIEFLY HEAVY RAIN...SMALL
PEA SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THESE
STORMS.
* LOCATIONS AFFECTED INCLUDE...HIGHWAY 95 BETWEEN SCHURZ AND TONOPAH
JUNCTION...INCLUDING HAWTHORNE...LUNING...MINA AND WALKER LAKE.
DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.
IF ON OR NEAR WALKER LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE
DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE
HEIGHTS WHICH MAY CAPSIZE SMALL BOATS.
&&
LAT...LON 3891 11876 3881 11839 3840 11787 3803 11825
3843 11870 3857 11894
TIME...MOT...LOC 2324Z 218DEG 11KT 3861 11886 3850 11863
3824 11817Nearby
Special Weather Statements in Nevada, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.